Maryland, 2016Damaging Winds in Maryland, August 1, 2016
August 1, 2016 · NWS LWX · 4 events in 1 county or zone
High pressure over the Atlantic ushered in hot and humid conditions. Thunderstorms developed due to a surface trough and an upper-level disturbance, and there was enough instability for a few thunderstorms to become severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the Atlantic ushered in hot and humid conditions. Thunderstorms developed due to a surface trough and an upper-level disturbance, and there was enough instability for a few thunderstorms to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 1:57 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 1, 1:57 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Mon Aug 1 2016
.SYNOPSIS...Weak low pressure will gradually move offshore today
and tonight as a front drifts southward. High pressure will build
in from the north during the middle of the week, then move
offshore late in the week. A cold front is expected to cross the
area Saturday.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...Sct showers and t-storms
expected until evening as a cdfnt sags slowly swd. Storm motion
will be relatively slow 10-15 kt which may pose an isolated flash
flooding threat but mid-level dry air will likely reduce precip
efficiency. Perhaps, an isolated wind damage threat, but most
storms should remain sub-severe. Clearing expected overnight which
may lead to patchy fog especially with moist soils from recent
rainfall.
Drier air will continue to filter in Tue but not dry enough to
completely suppress shower development. A convergence line is
expected to set up along the Chesapeake Bay which may trigger a
few showers or t-storms.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...High pressure
builds further southward Wed suppressing shower development and
providing fair weather conditions.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/... Surface high moves away from our
region allowing for southerly return flow to develop, so could see
some showers and thunderstorms, mainly terrain induced. This
continues into Friday and with a cold front approaching from the
northwest, showers and thunderstorms are again possible. The front
moves across on Saturday and slowly pushes south into the night,
which could bring more widespread precipitation to our CWA. Drier
conditions expected behind the front with possible showers and
thunderstorms to our south. High temperatures will be in the upper
80s and low 90s.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...T-storms likely at KBWI
and KMTN until 00Z with brief MVFR conditions. Patchy MVFR fog
overnight. Sct showers again possible tomorrow afternoon.
Mainly VFR conditions expected for Thursday through Saturday,
with some showers and thunderstorms possible, bringing periods of
sub-VFR conditions.
&&
.MARINE...Sct showers and t-storms through mid evening and again
Tue and Wed. Possible SCA conditions Wed over the lower portions
of the MD Chesapeake Bay.
Sub-SCA conditions expected as winds will be below SCA criteria.
Showers and thunderstorms possible over the waters during this
period could bring gusty winds.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...IMR
AVIATION...IMR/LFR
MARINE...IMR/LFR
Hazardous weather outlook, Aug 1, 3:59 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 PM EDT MON AUG 1 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
459 PM EDT MON AUG 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A COUPLE
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND
GUSTS AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
459 PM EDT MON AUG 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Anne Arundel
- When
- August 1, 4:16 PM EST
- Where
- Anne Arundel County, 1.79 mi NNE of St Margarets
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.055, -76.461
Large tree down near the intersection of Shore Acres Road and Bennett Road.
Thunderstorm Wind, Anne Arundel
- When
- August 1, 4:22 PM EST
- Where
- Anne Arundel County, 0.95 mi NNW of Cape St Claire
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.043, -76.425
A wind gust of 63 mph was reported.
Thunderstorm Wind, Anne Arundel
- When
- August 1, 4:28 PM EST
- Where
- Anne Arundel County, 1.06 mi NW of Cape St Claire
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.039, -76.436
Thunderstorm Wind, Anne Arundel
- When
- August 1, 4:46 PM EST
- Where
- Anne Arundel County, 0.54 mi WSW of Davidsonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.918, -76.640
Large tree was down onto the road near the intersection of Queen Anne Bridge Road and West Central Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016$1.0 million · 61 kt wind · 11 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Wildfire in Wyoming, August 1 to 6, 20161 injured · $500,000 · 1 event
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Flash Flooding in New York, August 1, 2016$225,000 · 4 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016$45,000 · 56 kt wind · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648502, 648506, 648503, 648504.